Alert archive / Montana / Tornado Warnings in 2005

Tornado Warning 2, NWS Glasgow, MT

June 6, 20055 counties in Montana

NWS Glasgow, MT issued this tornado warning at Jun 6, 2005, 4:40 PM MDT for 5 counties in Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 4:40 PM MDT (22:40 UTC)
Expired
Jun 6, 2005, 5:45 PM MDT
In force
65 min
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Prairie County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 117 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 4:15 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 062240
TORGGW
MTC021-033-055-079-105-062345-
/O.NEW.KGGW.TO.W.0002.050606T2240Z-050606T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
440 PM MDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA.
  WESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA.
  WESTERN DAWSON COUNTY IN NORTHEAST MONTANA.
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA.
  SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA.

* UNTIL 545 PM MDT

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO. THESE
  DANGEROUS STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
  EAST OF NELSON CREEK RECREATION AREA TO 14 MILES SOUTHEAST OF
  MCCLOUD...AND MOVING NORTH AT 45 MPH.

* THESE TORNADIC STORMS WILL BE NEAR...
  BROCKWAY BY 445 PM MDT
  LINDSAY BY 515 PM MDT
  CIRCLE BY 525 PM MDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4661 10544 4719 10509 4824 10679 4766 10691

$$

VALONE

WEATHER.GOV/GLASGOW
1 follow-up statement
000 
WWUS55 KGGW 062315
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
513 PM MDT MON JUN 6 2005

MTC021-033-055-079-105-062345-
/O.CON.KGGW.TO.W.0002.000000T0000Z-050606T2345Z/
DAWSON-GARFIELD-MCCONE-PRAIRIE-VALLEY-
513 PM MDT MON JUN 6 2005

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN VALLEY...WESTERN 
PRAIRIE...WESTERN DAWSON...NORTHEASTERN GARFIELD AND SOUTHERN MCCONE 
COUNTIES UNTIL 545 PM MDT...

AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A 
TORNADO. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 
MILES NORTH OF THE PINES RECREATION AREA TO 14 MILES NORTHEAST OF 
MCCLOUD...MOVING NORTH AT 5 MPH.

THESE POSSIBLE TORNADO PRODUCING STORMS WILL BE...
   NEAR LINDSAY BY 520 PM MDT
   NEAR DUCK CREEK FISHING ACCESS SITE BY 525 PM MDT
   NEAR WELDON BY 530 PM MDT
   NEAR PARK GROVE... FORT PECK AND  CIRCLE BY 535 PM MDT
   NEAR WHATLEY AND  GLASGOW BY 540 PM MDT

IN ADDITION TO POSSIBLE TORNADOES...THESE STORMS ARE CAPABLE OF 
PRODUCING QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT MONDAY EVENING
FOR NORTHEAST MONTANA.

LAT...LON 4656 10528 4717 10504 4829 10674 4766 10691

$$

VALONE

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:10 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
210 PM MDT MON JUN 6 2005.

...THINGS THAT GO BUMP IN THE NIGHT...

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THRU WEDNESDAY...
INVERTED SURFACE TROF WITH ATTENDANT FRONTAL BOUNDARY CURRENTLY RUNS
FROM THE PARENT DEEPENING SURFACE LOW OVER THE NORTHEAST CORNER OF
WYOMING...NORTH NORTHWEST THRU THE AREA BETWEEN WHITEWATER AND
HAVRE. FRONT THRU WINNETT WITH TEMPERATURES NOW BACK INTO THE UPPER
50S WITH A NORTHWEST WIND. THE FEATURE HAS MOVED VERY LITTLE THUS
FAR TODAY AND AS A RESULT WIND HAS STAYED UP OUT AHEAD OF IT WITH
SURFACE LOW DEEPENING MORE THAN EXPECTED. AS LOW BEGINS TO KICK EAST
LATER TODAY THE FRONT WILL GO WITH IT...HOWEVER STRONG RESISTANCE
WILL BE FOUND OVER THE NORTHEAST CORNER OF THE AREA FROM HIGH
PRESSURE OFF TO OUR NORTHEAST OVER CANADA. THUS THE FRONT LIKELY TO
BECOME MORE TILTED NW-SE OVER THE NEXT 18 HOURS OR SO. MODELS
INDICATING FRONT MAY NEVER REALLY CROSS EXTREME NORTHEAST CORNER
BEFORE WASHING OUT. MAIN PROBLEM OF IMMEDIATE CONCERN IS SEVERE
WEATHER WHICH APPEARS IMMINENT OVER AT LEAST THE SOUTHEASTERN
PORTION OF THE CWA THIS EVENING INTO TONIGHT. SPARSE CLOUD COVER THERE
THUS FAR TODAY HAS ALLOWED WARMING AND DESTABILIZATION. IN ADDITION
TO BEING VERY UNSTABLE THERE IS PLENTY OF MOISTURE...GOOD CAPE
...THETA-E RIDGING...GOOD UPPER LEVEL DIVERGENCE/LOW LEVEL
CONVERGENCE...AND DECENT SHEAR OVER A DEEP ENUF LOWER LAYER TO
WARRANT TORNADO CONCERNS. EXPECTING THIS EVENT TO LAST THRU THE
EVENING INTO PERHAPS THE OVERNIGHT. FULLY EXPECT THERE WILL BE A
WATCH FOR AT LEAST A PART OF THE EVENING...PERHAPS EVEN INTO THE
OVERNIGHT. MODELS INDICATING A DRY SLOT FOR THE AREA TOMORROW. SINCE
THIS IS SHOWING UP ON WATER VAPOR IMAGERY AND IT DOES APPEAR TO BE
SWINGING OUR WAY...WILL GO WITH THIS TREND. THIS LIKELY WILL NOT
MEAN A DRY DAY TUESDAY...BUT SIMPLY BETTER CHANCE FOR STORMS TO
DEVELOP ONCE AGAIN IN THE STILL MOIST AND UNSTABLE AIR. WITH UPPER
LOW REMAINING OFF TO OUR WEST THE NEXT FEW DAYS KEEPING SOUTH TO
SOUTHWEST FLOW ALOFT OVER US AND SPINNING SHORTWAVES THRU...THREAT
FOR PRECIPITATION TO REMAIN AS PLENTY OF LIFT AVAILABLE. TUESDAY
NIGHT AND WEDNESDAY LOOK TO BE CLOUDIER WITH WRAPAROUND LOW LEVEL
CLOUDS AND HIGHER LEVEL CLOUDS COMING IN FROM AROUND THE UPPER LOW.
FOR NOW WEDNESDAY EXPECTED TO BE RATHER CLOUDY WITH RAIN AND
EMBEDDED THUNDERSTORMS IN THE EASTERN PORTION OF THE CWA WHERE
INSTABILITY SHOULD BE GREATEST. TEMPERATURES COOL TOMORROW OVER
TODAY...AND COOL MORE WEDNESDAY WITH MORE CLOUD COVER AND
PRECIPITATION EXPECTED.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE PATTERN CONTINUES TO LOOK UNSETTLED THROUGHOUT THE PERIOD...IN
WHAT USUALLY IS THE MOST UNSETTLED TIME OF THE YEAR. CONFIDENCE IN
MODEL SOLUTIONS REMAINS BELOW AVERAGE. NUMEROUS CLOSED LOWS ACROSS
THE N HEMISPHERE...AND STILL SOME SIGNIFICANT BLOCKS....ARE KEEPING
THINGS UNCERTAIN. POPS NEEDED FOR NEARLY EVERY 12 HR PERIOD.
THICKNESSES MOSTLY IN THE 550S DM AND DONT CHANGE MUCH...AND WITH
PLENTY OF CLOUD COVER...OUR HIGHS SHOULD BE BELOW NORMAL.

THE MODELS SLOWLY MOVE NE OUT OF THE AREA THE CLOSED UPPER LOW WED
NIGHT OR THUR...AND WILL CONTINUE TO SIDE WITH THE SLOWER SOLUTIONS
IN THIS PATTERN KEEPING LIKELY RAIN OVER MOST OF THE AREA WED NIGHT.
THE NEXT INCOMING TROUGH FROM THE WEST SLOWS DOWN OVER THE WESTERN
STATES...AND MODELS HAVE BEEN VARYING RUN TO RUN AND WITH EACH OTHER
ON THIS SYSTEM. FOR NOW WILL STAY WITH PREVIOUS THINKING THAT A
LARGE AND ELONGATED NORTH-SOUTH OPEN TROUGH WILL MOVE SLOWLY ACROSS
THE AREA LATE IN THE WEEK. THIS MEANS THERE WILL BE CONVECTION BUT
PROBABLY ONLY ISOLATED IN NATURE THU AND FRIDAY. MODELS THEN HAVE
ANOTHER TROUGH MOVING INTO MT OVER THE WEEKEND INCREASING THE CHANCE
OF SHOWERS AGAIN. THIS TROUGH INTENSIFIES...BUT IS FAIRLY
PROGRESSIVE. SIMONSEN

&&

.AVIATION...
15-25KT EAST SURFACE WIND TO DIMINISH LATE THIS AFTERNOON AND
EVENING...HOWEVER WIDESPREAD STRONG CONVECTION WILL DEVELOP IN MOIST
AND UNSTABLE SOUTHERLY FLOW ALOFT LATE THIS AFTERNOON AND EVENING.
SOME OF THESE THUNDERSTORMS...WHICH WILL BE MOVING NORTH...ARE
EXPECTED TO BE SEVERE WITH LARGE HAIL AND BRIEF SURFACE WIND GUSTS
UP TO 50KT. HEAVY SHOWERS WITH THESE WILL DROP VISIBILITY AS LOW AS
1 MILE AND CEILINGS DOWN TO 1K FT AT TIMES. WIDESPREAD THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AFTER SUNSET...BUT LESSEN
IN INTENSITY...HOWEVER MVFR CEILINGS AND VISIBILITY WILL BECOME
WIDESPREAD. TUESDAY MORNING WILL SEE CONSIDERABLE IMPROVEMENT WITH
MOST SHOWERS ENDING AND CEILINGS RISING...THEN BECOMING SCATTERED.
SIMONSEN

&&

CLIMO...DESPITE BELOW AVERAGE TEMPERATURES AT GLASGOW IN MAY
...THIS YEAR IS OFF TO THE WARMEST START IN GLASGOW SINCE 2000.
SUBTRACTING OUT THE BITTERLY COLD WEATHER THE FIRST 2 WEEKS OF
JANUARY THIS YEAR HAS BEEN THE WARMEST SINCE 1992. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY THRU 8 PM
FOR FORT PECK LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 6, 3:07 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 PM MDT MON JUN 6 2005

MTZ016>027-059>062-072115-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 PM MDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE UNTIL
8 PM MDT. FOR DETAILS PLEASE REFER TO GTFNPWGGW OR WWUS75 KGGW.

ALSO...THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:33 PM MDTSevere Thunderstorm WarningGGWPetroleum36 min
Jun 6, 4:12 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley63 min
Jun 6, 5:45 PM MDTTornado WarningGGWDawson, McCone60 min
Jun 6, 5:49 PM MDTTornado WarningGGWGarfield, McCone, Valley56 min

Nearby

Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.